Kansas, 2025

Hail and Damaging Winds in Kansas, June 8, 2025

June 8, 2025 · NWS ICT · 11 events in 6 counties and zones

Thunderstorms quickly developed during the mid-afternoon hours of June 8th across south central and southeast Kansas. These storms formed into a line and pushed into northeast Oklahoma and adjacent areas of Missouri and Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Thunderstorms quickly developed during the mid-afternoon hours of June 8th across south central and southeast Kansas. These storms formed into a line and pushed into northeast Oklahoma and adjacent areas of Missouri and Arkansas. Multiple reports of damaging winds and up to golf ball sized hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 8, 2:28 PM CST, 9 minutes earlier. Its key messages:

  • Scattered strong to severe storms this afternoon and evening mainly in south central and southeast Kansas.
  • Dry weather pattern Monday through Wednesday.
  • Chances for on-and-off showers/storms by Wednesday night or Thursday and persisting through next weekend.
  • Increasing heat and humidity possible for late next weekend into next week
Area forecast discussion, Jun 8, 2:28 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
328 PM CDT Sun Jun 8 2025

.KEY MESSAGES...

- Scattered strong to severe storms this afternoon and evening
mainly in south central and southeast Kansas.

- Dry weather pattern Monday through Wednesday.

- Chances for on-and-off showers/storms by Wednesday night or
Thursday and persisting through next weekend.

- Increasing heat and humidity possible for late next weekend into
next week

&&

.DISCUSSION...
Issued at 325 PM CDT Sun Jun 8 2025

Changes:

1) Quicker timing of cold front - adjusted precip chances accordingly

2) Precipitation chances this week

3) Slightly lower dewpoints next weekend

A trough over central Canada and the Plains tracks southeast and its
associated cold front continues to drop south through Kansas. There
is the surface cold front that stretches from Wellington to Eureka
to just south of Kansas City which is moving a little quicker than
previously anticipated. Visible satellite is starting to indicate
cumulus development along the frontal boundary from Harper to Allen
counties. The SPC mesoanalysis page has started to show a break in
the CIN (inhibition) in southeast Kansas which is of course ahead of
the front. There is 20-35kts of bulk shear with CAPE at 3k J/kg.
Convective development has begun with scattered showers and storms
depicted on radar. Strong to severe thunderstorms are possible with
the main threats being wind gusts up to 70 mph and up to golf ball
sized hail. Locally heavy rainfall remains a concern especially over
the saturated surfaces of this same area which could quickly lead to
additional flooding or enhance any residual/ongoing flooding.
This activity should push to the southeast and exit by early
evening.

The secondary boundary is behind and stretching across northern
Kansas; scattered showers and isolated storms have developed
and persisted along this boundary tracking east southeast. There
is one storm that moved into north central Kansas this
afternoon from Russell and is heading towards Salina. Minimal
concerns are anticipated with this activity other than
lightning, brief moderate to heavy rain and small hail.

After a fairly active last week, a ridge moves into the central
CONUS from the Mountain West for the start of the week. This will
allow things to dry out for a few days before the next system pushes
in for the latter half of the week. High temperatures are forecast
to be in the lower 80s to lower 90s for this week. The next chances
for showers and storms move in late Wednesday into next weekend; on
and off chances of storms are anticipated. There is weak flow as
mentioned in the previous discussion, so severe storms are not
expected. Plenty of time for changes to occur in this part of the
forecast. It continues to be highlighted, an increase in available
moisture with dewpoints rising into the 70s combined with
temperatures in the 80s to lower 90s could result in heat indices
approaching the triple digit mark next week. Dewpoints are slightly
lower given the latest NBM for the weekend. The expectation is still
to have that reminder of what summer should feel like.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1229 PM CDT Sun Jun 8 2025

A Strong cold front continues to advance southward passing
through KHUT and approaching KICT. Widely scattered storms are
expected to develop ahead of the front in the next hour or so
with some becoming severe. Impacts to KHUT/KICT may not occur if
storm initiation is delayed another few hours but wanted to
include prob30 group as storms could develop at any time. A few
showers are passing to the north of KSLN but continued
development to the southwest is possible impacting KSLN. KCNU
will most likely have the best chances but with storms being
widely scattered did not feel confident enough to bring on
station. Winds will be gusty from the north after frontal
passage but subsiding with VFR conditions expected for the
remainder of the evening as the front continues its push into
Oklahoma.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Juanita
AVIATION...SGS
Hazardous weather outlook, Jun 8, 2:30 AM CST, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
330 AM CDT Sun Jun 8 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
330 AM CDT Sun Jun 8 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms are possible between 1 PM
and 8 PM today, roughly along and south of Highway 50. The
strongest activity will be capable of two inch diameter hail, 70
mph winds, and locally heavy rain, which could aggravate ongoing
flooding concerns. An isolated brief tornado or two cannot be ruled
out as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for off-and-on thunderstorms return late Wednesday and
persist through next weekend. Severe weather chances appear low at
this time.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather, heavy rainfall, and flooding are always
greatly appreciated.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Wichita radar (KICT), 136 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Ellsworth

When
June 8, 2:37 PM CST to 2:38 PM CST
Where
Ellsworth County, 3.86 mi NW of Carneiro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.770, -98.080

Thunderstorm Wind, Sumner

When
June 8, 3:01 PM CST to 3:02 PM CST
Where
Sumner County, 1.1 mi W of South Haven
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.050, -97.420

Three power poles were reported down. Time was estimated from radar.

Thunderstorm Wind, Sumner

When
June 8, 3:04 PM CST to 3:05 PM CST
Where
Sumner County, 3.9 mi ENE of Caldwell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.060, -97.540

This wind gust was estimated.

Hail, Montgomery

When
June 8, 3:09 PM CST to 3:10 PM CST
Where
Montgomery County, 8.3 mi NE of Elk City Lake
Measured
1 in hail
Reported by
Newspaper
Coordinates
37.360, -95.700

Quarter sized hail reported by the Independence Daily Reporter.

Hail, Sumner

When
June 8, 3:11 PM CST to 3:12 PM CST
Where
Sumner County, 2.14 mi SSW of Caldwell
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.000, -97.610

KAKE chaser reported lots of hail with mostly nickels but some quarter sized stones.

Thunderstorm Wind, Sumner

When
June 8, 3:14 PM CST to 3:15 PM CST
Where
Sumner County, 3.86 mi E of Hunnewell
Measured
53 kt (61 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.000, -97.350

This wind gust was measured on a handheld anemometer.

Hail, Cowley

When
June 8, 4:22 PM CST to 4:23 PM CST
Where
Cowley County, 0.55 mi E of Dexter
Measured
1 in hail
Reported by
Public
Coordinates
37.180, -96.710

Thunderstorm Wind, Chautauqua

When
June 8, 4:49 PM CST to 4:50 PM CST
Where
Chautauqua County, 0.88 mi NW of Cedar Vale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.110, -96.510

Wind gusts up to 60 mph were estimated.

Hail, Elk

When
June 8, 5:17 PM CST to 5:18 PM CST
Where
Elk County, 1.3 mi WSW of Howard
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.460, -96.290

Hail, Elk

When
June 8, 5:19 PM CST to 5:20 PM CST
Where
Elk County, 0.55 mi E of Howard
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.470, -96.260

Hail, Elk

When
June 8, 5:20 PM CST to 5:21 PM CST
Where
Elk County, 0.55 mi E of Howard
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.470, -96.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277998, 1277999, 1278000, 1278001, 1278002, 1278003, 1278004, 1278005, 1278006, 1278009, 1278010.